Article

Glucocorticoid Use and Risk of Atrial Fibrillation or Flutter: A Population-Based, Case-Control Study

Department of Clinical Epidemiology, Aarhus University Hospital, Olof Palmes Alle 43-45, DK-8200 Aarhus N, Denmark.
Archives of internal medicine (Impact Factor: 13.25). 10/2009; 169(18):1677-83. DOI: 10.1001/archinternmed.2009.297
Source: PubMed

ABSTRACT Glucocorticoid use is associated with increased risk of myocardial infarction, stroke, and heart failure, but data are limited on the risk of atrial fibrillation or flutter. We examined whether glucocorticoid use is associated with the risk of atrial fibrillation or flutter.
For this population-based, case-control study, we identified all patients with a first hospital diagnosis of atrial fibrillation or flutter from January 1, 1999, through December 31, 2005, in Northern Denmark (population, 1.7 million). For each case we selected 10 population controls matched by age and sex. We obtained data on glucocorticoid prescriptions within 60 days (current users) or longer before the index date (former users), comorbidity, and medications from medical databases. We used conditional logistic regression to compute odds ratios (ORs), controlling for potential confounders.
Among 20,221 patients with atrial fibrillation or flutter, 1288 (6.4%) were current glucocorticoid users and 2375 (11.7%) were former users. Among 202,130 population controls, 5245 (2.6%) were current glucocorticoid users and 19 940 (9.9%) were former users. Current glucocorticoid use was associated with an increased risk of atrial fibrillation or flutter compared with never use (adjusted OR, 1.92; 95% confidence interval [CI], 1.79-2.06). Among new glucocorticoid users, the adjusted OR was 3.62 (95% CI, 3.11-4.22) and among long-term users it was 1.66 (95% CI, 1.53-1.80). The increased risk remained robust in patients with and without pulmonary and cardiovascular diseases. Former glucocorticoid use was not associated with increased risk (adjusted OR, 1.00; 95% CI, 0.96-1.06).
Current glucocorticoid use was associated with an almost 2-fold increased risk of atrial fibrillation or flutter.

Download full-text

Full-text

Available from: Christian Fynbo Christiansen, Jul 04, 2015
0 Followers
 · 
109 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: There is conflicting evidence regarding bisphosphonates and atrial fibrillation (AF) risk in osteoporosis patients. However, bisphosphonates are used in much higher doses in treatment of bone metastasis and hypercalcemia, but little is known about the AF risk in cancer patients. We conducted a nationwide population-based cohort study using Danish databases. All cancer patients exposed to intravenous bisphosphonates during 2000-2008 were matched with two non-exposed cancer patients by cancer type, distant metastasis presence at diagnosis, age, and gender. We used Cox proportional hazard regression to estimate hazards ratios (HRs) of AF/flutter adjusting for important confounding factors. Of the 3981 cancer patients exposed to intravenous bisphosponates, 128 (3.2%) developed AF/flutter. This condition occurred in 192 (2.4%) of the 7906 non-exposed cancer patients, corresponding to an adjusted HR of 1.7 (95% CI: 1.2-2.4). Intravenous bisphosphonates may increase AF/flutter risk in cancer patients.
    British Journal of Cancer 08/2011; 105(7):881-3. DOI:10.1038/bjc.2011.338 · 4.82 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Bisphosphonates are the most commonly used treatment for osteoporosis and have proven efficacy in the reduction of vertebral and nonvertebral fractures. Recently, concerns have been raised about a possible association between bisphosphonate therapy and atrial fibrillation (AF) following the report of a significant increase in risk of serious AF in women treated with zoledronic acid in the HORIZON study. Subsequent studies have produced conflicting results but have not excluded the possibility of such an association. Currently there is no direct evidence that bisphosphonates exert either acute or chronic effects on cardiac electrophysiology. Nevertheless, altered intracellular electrolyte homeostasis and proinflammatory, profibrotic, and antiangiogenic effects provide potential mechanisms by which atrial conduction could be affected in patients treated with bisphosphonates. In studies in which an increase in risk of AF has been identified, there is no evidence that this translates into increased mortality or increased risk of stroke, and the risk-benefit balance of bisphosphonate therapy in patients with osteoporosis and other forms of metabolic bone disease remains strongly positive.
    Journal of bone and mineral research: the official journal of the American Society for Bone and Mineral Research 01/2010; 25(1):2-10. DOI:10.1359/jbmr.091201 · 6.59 Impact Factor
  • Stroke 02/2010; 41(2):e99-101. DOI:10.1161/STROKEAHA.109.572511 · 6.02 Impact Factor